Alert archive / California / Flash Flood Warnings in 2025
Flash Flood Warning 49, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 18, 2025, 5:52 PM PDT for Imperial County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2025, 5:52 PM PDT (00:52 UTC)
- Expired
- Sep 18, 2025, 8:39 PM PDT
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Imperial County, CA
The radar
The Yuma radar (KYUX), 72 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 6:10 PM PDT | FLASH FLOOD | 2 Nw Calexico, CA | ***Delayed report*** Cole Rd closed due to flooding. Time estimated from radar. |
| Sep 18, 7:52 PM PDT | FLASH FLOOD | 2 Ne Heber, CA | *Delayed Report* 2 feet of water inundating vehicles. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
376
WGUS55 KPSR 190052
FFWPSR
CAC025-190445-
/O.NEW.KPSR.FF.W.0049.250919T0052Z-250919T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
552 PM PDT Thu Sep 18 2025
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
South Central Imperial County in southeastern California...
* Until 945 PM PDT.
* At 552 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
El Centro, Calexico, Holtville, Mt. Signal, Bonds Corner and Heber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3269 11514 3268 11525 3267 11538 3267 11547
3267 11549 3266 11550 3265 11563 3265 11565
3280 11559 3287 11506
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
TW2 follow-up statements
207
WGUS75 KPSR 190233
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
733 PM PDT Thu Sep 18 2025
CAC025-190445-
/O.CON.KPSR.FF.W.0049.000000T0000Z-250919T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-
733 PM PDT Thu Sep 18 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM PDT THIS
EVENING FOR SOUTH CENTRAL IMPERIAL COUNTY...
At 733 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2 inches of rain have
fallen. Flooding impacts will continue, but no additional rainfall
is expected. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
El Centro, Calexico, Holtville, Mt. Signal, Bonds Corner and Heber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3269 11514 3268 11525 3267 11538 3267 11547
3267 11549 3266 11550 3265 11563 3265 11565
3280 11559 3287 11506
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
TW621
WGUS75 KPSR 190339 RRA
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
839 PM PDT Thu Sep 18 2025
CAC025-190349-
/O.CAN.KPSR.FF.W.0049.000000T0000Z-250919T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-
839 PM PDT Thu Sep 18 2025
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL IMPERIAL
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 200 AM PDT for portions of
southwest Arizona and California.
&&
LAT...LON 3269 11514 3268 11525 3267 11538 3267 11547
3267 11549 3266 11550 3265 11563 3265 11565
3280 11559 3287 11506
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 5:07 PM PDT, 45 minutes earlier. Its key messages:
- The potential for heavy rainfall resulting in flash flooding continues through tonight with a Flash Flood Watch in effect for southwest Arizona and southeast California.
- Lingering shower and thunderstorm chances will persist Friday with activity mostly focused on Arizona terrain features.
- Near normal temperatures over the next couple of days should warm into an above normal range this early next week with moderate HeatRisk returning across the lower desert communities.
Area forecast discussion, Sep 18, 5:07 PM PDT, 45 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 507 PM MST Thu Sep 18 2025 .UPDATE...Updated 00Z Aviation Discussion. && .KEY MESSAGES... - The potential for heavy rainfall resulting in flash flooding continues through tonight with a Flash Flood Watch in effect for southwest Arizona and southeast California. - Lingering shower and thunderstorm chances will persist Friday with activity mostly focused on Arizona terrain features. - Near normal temperatures over the next couple of days should warm into an above normal range this early next week with moderate HeatRisk returning across the lower desert communities. && .SHORT TERM /Today through Friday/... Early afternoon WV imagery clearly depicts the remnant tropical circulation spinning west of San Diego with 2 distinct vorticity centers pivoting about the eastern periphery of the gyre. The leading shortwave was lifting inland with a notable wing of vorticity extending well eastward into Arizona while sweeping north, and largely responsible for the elevated showers and storms across south-central Arizona this morning. A trailing vorticity maximum was evident SW of San Diego and will follow a similar trajectory lifting into SE California this afternoon providing strong ascent mechanisms in a highly difluent upper air pattern within the preferred left front jet quadrant. This favorable dynamic setup is juxtaposed with very anomalous atmospheric moisture content as an expansive reservoir of 13-15 g/kg mixing ratios have surged into the lower Colorado River valley and adjacent areas. Objective analysis suggests total column PWATs around 2", or around the 99th percentile of climatology though drier midlevels sampled in satellite imagery was already punching into the western CWA and will effectively begin to lower total moisture content. However, this evolution will also allow for better insolation and daytime instability while maintaining copious boundary layer moisture such that MLCape 1000-1500 J/kg with minimal CinH should be realized this afternoon. While exact positioning and coverage of storms still remains somewhat uncertain, latest HREF neighborhood probabilities suggests upwards of 50-70% chance of storms with locally heavy rainfall across the entire western CWA. Given the boundary layer moisture content below the freezing level combined with ample instability should result in very robust, efficient rainfall rates. Ensemble probability matched means indicate a 30-50% of 1" accumulations with the expectation of some localized areas exceeding 2" totals this afternoon and evening. Unfortunately, convective evolution this evening and overnight towards the eastern half of the CWA remains highly uncertain further removed from the stronger forcing and more pronounced moisture axis. Conceivably, convective complexes propagating eastward could intercept some form of an outflow boundary emanating from higher terrain convection over south-central Arizona forming renewed convection during the evening and overnight. However, recent HRRR iterations have largely been downplaying this scenario lifting western CWA convection northward with the mean flow aloft while only creating a limited outflow boundary emanating from higher terrain. Nevertheless with dynamic structuring still favorable and anomalous moisture still present over the region, any small perturbation could spark showers and storms through the overnight and morning hours. By Friday afternoon, better vorticity advective forcing will have shifted well north of the area while some measure of anti-cylonic ridging and warming aloft spreads into the forecast area. While certainly not optimal considering a lack of forced ascent, boundary layer mixing ratios of 12-13 g/kg will still be present resulting in minimal inhibition and MLCape likely approaching 1000 J/kg. Deep SW flow over any terrain escarpment will certainly be capable of sparking deep convection through the areal coverage and ability for convective elements to survive beyond immediate terrain areas is highly uncertain. There is somewhat better agreement that more pronounced subsidence will finally spread into the region Friday night bringing a marked decrease in rainfall chances. && .LONG TERM /Saturday through Wednesday/... Model uncertainty will continue over the weekend into early next week as models are having a difficult time resolving what will happen with a cut-off low that is likely to form off the California coast Friday into Saturday. Yesterday's model runs had mostly dismissed this cut-off low as it called for it stay well to our west, but the latest trends indicate it may get quite close to southern California Sunday into Monday. We are still expecting our region to largely be under the influence of the subtropical ridge this weekend with overall dry conditions, but if the low does creep close enough to our area we may see some moisture return Sunday into Monday. The NBM shows 10-20% rain chances for later Sunday into Monday, but this seems overly optimistic given the amount of moisture that is likely to be available. We tend to believe the ridge will win out keeping the cut-off low far enough to the west resulting in the bulk of our area staying dry through at least early next week. Temperatures will be trending upward this weekend into early next week as the ridge builds in from the south, but with the model trends of keeping the cut-off low closer forecast highs are noticeably lower than what we saw 24 hours ago. Highs are currently expected top out at around 100 degrees this weekend before pushing closer to 105 degrees by around next Tuesday. The upper end of guidance does still show the potential for record highs for Phoenix next Tuesday and Wednesday, but that will only happen if the cut-off low stays far enough to our west. && .AVIATION...Updated at 0006Z. South Central Arizona including KPHX, KIWA, KSDL, and KDVT: The primary weather concern during the TAF period will be the potential for thunderstorms across the Phoenix area, though forecast confidence is still fairly low. Latest hi-res guidance continue to show large discrepancies in the overall coverage of thunderstorms throughout the TAF period, including tonight, yielding low forecast confidence. Have maintained the PROB30 in the TAFs for now when thunderstorm chances will be the highest, although I pushed the start time of it back to 03Z. Any thunderstorms that develop will be capable of producing gusty erratic outflows, localized blowing dust, and locally heavy rainfall. Storms have started to fire up near Gila Bend and out near Avondale and Buckeye, so confidence is starting to increase that some shower and storm activity will be in the Phoenix Metro this evening, the question is how much coverage and how long the activity lasts. Guidance then suggests the potential for additional shower/storm activity overnight tonight/early tomorrow morning, with another round possible tomorrow night. SCT-BKN cloud bases will mostly remain aoa 10 kft throughout the period, though could briefly drop lower in thunderstorms. Outside of any thunderstorm impacts, winds will generally follow diurnal trends with speeds mostly below 10 kts. Southeast California/Southwest Arizona including KIPL and KBLH: The primary weather concern during the TAF period will be the ongoing thunderstorms continuing through the evening. Hi-res guidance continues to show the bulk of the thunderstorm activity continuing through 03Z with activity winding down and coming to an end between 04-05Z. These thunderstorms have, and will continue, to produce strong gusty winds, including gusty outflow winds, as well as locally heavy rainfall and areas of blowing dust, which would both cause reductions in visibility. Chances for outflow winds in excess of 30 kt continues to be around 50% through 2Z, decreasing to 30% after that, and going to 0% after 5Z. SCT-BKN clouds with bases generally aoa 8-10 kft will continue through this evening before clearing, bases may drop to 6-7 kft in thunderstorms. && .FIRE WEATHER... Abundant moisture with a weather system residing across western portions of the region today will help to bring fairly widespread showers and thunderstorms. Best chances will be across southeast California and southwest Arizona where a Flood Watch will be in effect for much of today. Rain chances will continue into Friday, but mainly across the Arizona higher terrain. Humidities will be elevated over the next couple of days with MinRHs mostly between 30- 40% before gradually lowering closer to 20% by Sunday. Outside of any storms, winds will remain light over the next few days with directions mostly following diurnal trends. High pressure should settle back into the region over the weekend and into early next week resulting in a warming trend and overall dry conditions. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flood Watch until 2 AM MST Friday for AZZ530>533-536. CA...Flood Watch until 2 AM PDT Friday for CAZ560>570. && SHORT TERM...18 LONG TERM...Kuhlman AVIATION...Berislavich/Smith FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Sep 18, 5:23 PM PDT, 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
523 PM PDT Thu Sep 18 2025
CAZ564-568-190100-
Chuckwalla Mountains CA-Chiriaco Summit CA-
523 PM PDT Thu Sep 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL IMPERIAL AND
RIVERSIDE COUNTIES THROUGH 600 PM PDT...
At 523 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Bombay Beach, or 15 miles south of Chiriaco
Summit, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Imperial Hot Mineral Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3335 11554 3339 11571 3363 11566 3358 11536
TIME...MOT...LOC 0023Z 197DEG 19KT 3345 11563
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RWSpecial weather statement, Sep 18, 5:27 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
527 PM PDT Thu Sep 18 2025
CAZ565-567-190115-
Imperial County Southeast CA-Imperial Valley CA-
527 PM PDT Thu Sep 18 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL IMPERIAL COUNTY
THROUGH 615 PM PDT...
At 527 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Holtville, or 11 miles east of Calexico, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bonds Corner.
This includes the following highways...
CA Interstate 8 between mile markers 49 and 65.
CA Route 98 between mile markers 39 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3295 11532 3288 11497 3269 11512 3267 11541
TIME...MOT...LOC 0027Z 205DEG 15KT 3270 11530
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RWLocal storm report, Sep 18, 5:34 PM PDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
534 PM MST Thu Sep 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Flash Flood 3 N Quartzsite 33.71N 114.22W
09/18/2025 La Paz AZ Emergency Mngr
Multiple low water crossings inundated with
water and impassable along HWY 95 north of
Quartzsite.
&&
MJSSpecial weather statement, Sep 18, 5:34 PM PDT, 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
534 PM PDT Thu Sep 18 2025
CAZ561-570-190100-
Chuckwalla Valley CA-Joshua Tree NP East CA-
534 PM PDT Thu Sep 18 2025
...A STRONG THUNDERSTORM WILL IMPACT SAN BERNARDINO AND RIVERSIDE
COUNTIES THROUGH 600 PM PDT...
At 534 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Eagle Mtn, or 18 miles north of Desert Center,
moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.
This includes CA Route 177 between mile markers 16 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3407 11532 3408 11509 3386 11527 3394 11547
3409 11540
TIME...MOT...LOC 0034Z 223DEG 24KT 3397 11533
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RWSpecial weather statement, Sep 18, 5:39 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
539 PM PDT Thu Sep 18 2025
CAZ565-567-190115-
Imperial County Southeast CA-Imperial Valley CA-
539 PM PDT Thu Sep 18 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL IMPERIAL COUNTY
THROUGH 615 PM PDT...
At 539 PM PDT, Doppler radar was tracking a strong thunderstorm near
Calexico, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Calexico, Holtville, and Heber.
This includes the following highways...
CA Interstate 8 between mile markers 41 and 49.
CA Route 111 between mile markers 1 and 9.
CA Route 86 near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3297 11543 3294 11527 3266 11541 3266 11556
TIME...MOT...LOC 0039Z 206DEG 32KT 3273 11543
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RWLocal storm report, Sep 18, 5:51 PM PDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
551 PM MST Thu Sep 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM Tstm Wnd Gst 3 S Mohawk 32.69N 113.75W
09/18/2025 M59 MPH Yuma AZ Mesonet
RAWS station TT823 Mohawk Dunes.
&&
MJSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 5:23 PM PDT | Special Weather Statement | PSR | Riverside | 37 min |
| Sep 18, 5:27 PM PDT | Special Weather Statement | PSR | Imperial | 48 min |
| Sep 18, 5:39 PM PDT | Special Weather Statement | PSR | Imperial | 36 min |
| Sep 18, 5:47 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 28 min |
| Sep 18, 5:58 PM PDT | Special Weather Statement | PSR | Imperial | 32 min |
| Sep 18, 6:08 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 37 min |
| Sep 18, 6:12 PM PDT | Special Weather Statement | PSR | Imperial | 3 hr |
| Sep 18, 6:31 PM PDT | Flash Flood Warning | PSR | Imperial | 2 hr |
| Sep 18, 6:31 PM PDT | Severe Thunderstorm Warning | PSR | Imperial, Riverside | 29 min |
| Sep 18, 6:46 PM PDT | Severe Thunderstorm Warning | PSR | Imperial, Riverside | 29 min |
| Sep 18, 6:56 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 19 min |
| Sep 18, 7:08 PM PDT | Areal Flood Warning | PSR | Imperial, Riverside | 107 min |
| Sep 18, 7:11 PM PDT | Special Weather Statement | PSR | Riverside | 49 min |
| Sep 18, 7:12 PM PDT | Areal Flood Warning | PSR | Imperial, Riverside | 103 min |
| Sep 18, 7:51 PM PDT | Special Weather Statement | PSR | Riverside | 39 min |
| Sep 18, 8:31 PM PDT | Special Weather Statement | PSR | Riverside | 14 min |
Nearby
Flash Flood Warnings in California, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.